First, before I forget, extreme nausea can be a symptom that heart failure is worsening. Personally, though, I’d expect it to become progressively worse, not to come rampaging out of nowhere the way it did – I still suspect Nebivolol was the culprit. I will, however, bear it in mind and keep a close eye on it, especially as – and don’t you just love the fuckwit doctors I’m saddled with – Nebivolol can worsen heart failure! I mean, seriously, is there really any point whatsoever in going back there in January?
The nausea can be caused by a build-up of fluid in the abdominal cavity, but on palpation mine is still soft, with no indication that anything has changed. I do, because of my long history of ill-health, have a better idea than most of how my body behaves, and malfunctions, and I’m sure I’m not filling up internally with fluid – my legs and feet, though, are another matter, though even that is reducing as I’ve lost several pounds in the last 2 days, another indication that I’m not accumulating fluid internally, especially as I also control my fluid intake.
On closer inspection, it appears that Nebivolol and Diltiazem are, at best, an unwise combination, which makes me wonder why they were actually prescribed (and why I didn’t investigate more closely before taking them though, frankly, I shouldn’t bloody have to).
I expect errors of this nature from a GP, who knows a little about a lot of conditions and refers to consultants for the fine detail; I certainly don’t expect it from a consultant cardiologist. It is, though, par for the course at Arrowe Park Hospital – the NHS’s answer to G4S.
A bloody consultant gives me a pair of drugs that can conflict with each other, one of which can worsen the very condition I’m taking it for – unbelievable! – I’d hardly do worse opening the BNF at at the right section, then flicking through the pages, and sticking a pin in it with my eyes closed!
The other problem, which I might have mentioned already but I feel too ill to look, is that my tachycardia has, in the past, been drug-induced (i.e. not a pathological condition). Presumably, in a large part, that’s still the case.
Four of my meds, my Ventolin, Serevent and Atrovent inhalers and Phyllocontin Continus (and probably others, too), all cause tachycardia, often, in the past, before Diltiazem was prescribed about 10 years ago, holding my resting heart rate at 100-120bpm pretty much permanently, and not, apparently, doing me any harm (except for the fact that ill-informed doctors, and nurses out of their depth, wouldn’t accept this as a “normal for me” situation – I’m only the patient, WTF do I know!?).
Note: Diltiazem was prescribed, originally, because I was showing early signs of Cor Pulmonale – failure of the right side of the heart brought on by long-term high blood pressure in the pulmonary arteries and right ventricle of the heart, as a result of chronic respiratory illness (enlargement of the right ventricle – hypertrophy – showed up on a routine chest x-ray).
Oddly, the doctor who interpreted my echocardiogram results (and in whom my confidence was less than zero – Chronicles of the Heart, May 2011 et seq), found no sign of Cor Pulmonale, yet once it starts, it most certainly does not go away. This is why, I believe, the previous cardiologist had his heart set – no pun intended – on a couple of dangerous tests, he knew I hard heart failure, he just didn’t know why. Didn’t seem to occur to him that the previous doc might have missed something and repeating the echo might be a good idea – after all, she readily accepted that I was showing all the symptoms of heart failure, she just refused to accept that this was because I actually HAD heart failure! Fucking moron!
And it was this dumb bimbo I saw heading towards the consultant’s office on my last trip to APH, about half an hour before my appointment. As I said previously, she wasn’t on duty (I could see the boards), and isn’t a consultant, anyway, she’s a GP, so was she there to interfere in my case? I don’t know, but these buggers would make anyone paranoid.
Then my GP, in March last year, stopped my Diltiazem. No great surprise, then, that I developed drug-induced tachycardia as a result.
I have to wonder, then, what sort of conflict has been set up within my cardiovascular system, indeed, in my body as a whole over the past week, with one group of drugs actively driving my heart rate up, and another striving to drive it down. Something had to give and, as it turned out, that something was me.
So for the rest of this week, I’m going to take just Adizem (Diltiazem), 180mg twice a day, as I used to before my GP buggered things up last year, and see how I get on. If it works out as it should.
I know it can – not will, please note, but can – cause problems with heart failure, but the fact is I took it for 2 months after I was diagnosed, and it did me no harm at all, so I see no reason why it should now. And, I suppose, my heart failure dates back to that first appearance of Cor Pulmonale, it certainly didn’t appear out of the blue in APH last year.
I believe that my empyema damaged my heart (by causing massive pulmonary back-pressure), causing a previously asymptomatic condition to become much more serious. No other explanation fits the facts.
And when I feel up to being civil to them, I need to update the cardio guy and my GP, and ask that Adizem be prescribed twice a day.
And finally, I am minded to revert, temporarily at least, to Losartan. Yes, it causes a blistered rash (mostly painless), and if I take more than 12.5mg it triggers rhabdomyolysis, but if I am deteriorating (I’m good, I’m not infallible), then at least it’s better than nothing, and it’s a known quantity – I’m not, at present, physically or psychologically prepared for the leap of faith that Digoxin would require.
I’m in a pretty parlous condition right now, and I want that to improve before trying anything else, and while I expect Digoxin to help me, there’s no guarantee it won’t turn on me, a risk with almost any drug.
Before I even think of taking Digoxin, however, I need to re-stabilise. Not to would be foolish, and I think, problematic though it is, Losartan is my best bet.
Apologies if this isn’t up to my usual standard – I’m not doing too well right now.